Hail, Lyon
- When
- August 11, 3:09 PM CST to 3:11 PM CST
- Where
- Lyon County, 1.47 mi NNW of Garvin
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.240, -95.780
With a lingering upper-level trough across the area, a weak surface convergence axis and diurnal destabilization produced a few late afternoon thunderstorms across southwest Minnesota and into northwest Iowa in the evening. Stronger cells produced marginally large hail, and some damaging wind gusts with a strong sub-cloud dry layer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
With a lingering upper-level trough across the area, a weak surface convergence axis and diurnal destabilization produced a few late afternoon thunderstorms across southwest Minnesota and into northwest Iowa in the evening. Stronger cells produced marginally large hail, and some damaging wind gusts with a strong sub-cloud dry layer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 1:32 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 232 PM CDT Fri Aug 11 2023 .SHORT TERM...(This Evening through Saturday) Issued at 229 PM CDT Fri Aug 11 2023 1. Isolated thunderstorms risks persist through Friday afternoon and evening. A strong storm or two may be possible. 2. A split weekend is likely, with warm but dry conditions on Saturday, but stormy weather potential on Sunday. 3. Quiet conditions arrive for next week, with what looks to be a continued stretch of near normal temperatures. ----------------------------------------------------------------- THIS AFTERNOON/EVENING: ACCAS field continues to move southeast this afternoon indicative of sharpening mid-lvl lapse rates brought on by slight cold air advection at 850 mb. A surface cold front stretches from Gregory county northeast towards Marshall this afternoon. Moisture ahead of the boundary remains limited, with upper 50s and lower 60 dew points in most areas. We'll continue to watch a couple focal points for convection to deepen, best area of mid-lvl lift is focused through the Minnesota river valley where the strongest dPVA is located. More isolated activity would be possible further southwest along the front as it reaches NW Iowa, but this activity may only be pushed by weaker surface convergence. Within the pre-frontal area, feel the RAP may be a bit more representative of the overall instability profile than the HRRR, which would indicate upwards of 1500 J/KG. Shear over the boundary would be favorable for some rotating storms, suggesting the potential for golf ball hail and isolated 60 mph wind gusts. Again though, the development may be quite sparse. TONIGHT: The passage of the surface front and arrival of high pressure should clear out skies and bring light winds to the area. Can't rule out some valley fog as temperatures cool, but probabilities are too low to include ATTM. SATURDAY: Another fairly warm and dry day is expected Saturday as mid-lvl heights rise slightly. Temperatures rise into the upper 80s to lower 90s in most locations, but humidity levels stay quite low. .LONG TERM...(Saturday Night through Friday) Issued at 229 PM CDT Fri Aug 11 2023 SATURDAY NIGHT: A deeper upper trough drops southward across the Northern Rockies late Saturday night into Sunday. In response, lee side troughing increases and broad warm advection lifts northward into the Dakotas. With the influx of moisture in the evening, we may see elevated convection form across the Missouri River valley late in the evening. A mixed mode of elevated supercells and multi-cell convection could produce a risk for hail into Sunday morning. SUNDAY: The trough quickly pivots southeast into central South Dakota by mid-day, with persistent ongoing convection on the warm advection wing of the storm lingering into the morning. The latest guidance suggests that a surface cold front will begin surging southeast by mid-day, eventually reaching the warm sector across eastern Nebraska and northern Iowa early in the afternoon. There remains some uncertainty on just how contaminated the warm sector will be Sunday morning, but if the timing works out just right, we could see early afternoon strong storms moving into portions of far southeast South Dakota into Iowa/Nebraska. The greatest rainfall amounts will be focused wherever the early morning warm advection convection develops, where totals of 1" or more could be possible. Broad QPF amounts of a quarter to half inch may be possible through. SUNDAY NIGHT: Winds will be quite gusty Sunday night into Monday as the surface low moves east and the upper low swings through southern Minnesota. While the NBM winds may be a little strong, there is some potential for 30 mph gusts at times into Monday morning. MONDAY-THURSDAY: We remain in this quasi-zonal to northwest progressive upper flow pattern for much of the upcoming week. Mid- lvl ridging in place through mid-week will keep dry conditions in the area, with temperatures warming above normal by Wednesday. A deeper trough looks to move through southern Canada by Wednesday, though timing between the EC and GFS remain nearly 24 hours apart. Much like we've seen the past week, capping ahead of this wave looks to be fairly substancial, with limited moisture advection ahead of the front. Therefore, will keep PoPs low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1219 PM CDT Fri Aug 11 2023 Scattered mid-lvl clouds moving east on the nose of weak low-lvl warm advection will cross the CWA this afternoon. At the surface, a cold front is beginning to approach the James River valley. By this afternoon isolated to scattered convection may form in the Minnesota river valley. Convection further southwest along the front into Northwest Nebraska is much more in doubt. After the front passes, the clear skies should be expected into Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Fri Aug 11 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-121200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 439 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy dense fog will continue across portions of southwest Minnesota and northwest Iowa through mid morning. Isolated strong to severe thunderstorms are possible this afternoon through early evening, mainly for parts of southwest Minnesota. If storms develop, large hail up to quarter size and damaging winds up to 65 mph are the most likely hazards with the strongest storms .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of storms may impact the region late Saturday night through Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 3 PM to 8 PM. SDZ038>040-050-052>055-057>061-063>065-068-121200- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 439 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of storms may impact the region late Saturday night through Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1249 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail 6 W Erwin 44.49N 97.56W
08/10/2023 E1.75 inch Kingsbury SD Public
Time estimated via radar.
&&
akPreliminary Local Storm Report
National Weather Service Sioux Falls SD
204 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Hail 4 WSW Sioux Falls 43.52N 96.80W
08/10/2023 E0.75 inch Minnehaha SD Public
Report via social media. Location and time
estimated from radar.
&&
akThe Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea size hail transitioned into quarter size after initial contact.
Dime to nickel size hail fell northeast of Dovray. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Numerous small branches up to 2 inches in diameter were broken off by thunderstorm wind gusts.
Pea to dime size hail fell north of Storden. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135853, 1135854, 1135855, 1135856, 1135857, 1135859, 1135858.